According to the 17-year experience of one poison center department, high-dose insulin is a feasible, effective treatment for beta-blocker and calcium-channel blocker poisoning,

"While we believe most emergency physicians have heard of the use of high-dose insulin, most of the published human literature is case reports or small case series predominantly from toxicology specialty centers,” Dr. Jon B. Cole reported.“We published our work to show that it is feasible for emergency physicians to use high-dose insulin in a variety of practice environments.”

Cardiovascular drugs were the second-leading cause of poisoning deaths reported to the National Poison Data System in 2016. High-dose insulin is a standard therapy for poisoning from both beta-blockers and calcium channel-blockers after basic supportive care, such as intravenous fluids and calcium salts, has failed.

Dr. Cole's team report their experience between 2000 and 2016 with 199 patients who presented with beta-blocker and/or calcium channel-blocker poisoning and received high-dose insulin (HDI) infusion (0.5 U/kg/hour or more) as treatment.

Eighty-eight patients (44%) were poisoned by beta-blockers, 66 (33%) by calcium-channel blockers, and 45 (23%) by both, according to the online report in the American Journal of Emergency Medicine.

The median bolus dose of insulin was 50 U, the median initial infusion rate was 1 U/kg/hour, and the median peak infusion rate was 8 U/kg/hour. The median number of days on HDI was 2.

Common metabolic events included hypokalemia (29%) and hypoglycemia (32%). Hypoglycemia was easily treatable and occurred less frequently when more-concentrated maintenance dextrose infusions were used.

Forty-one patients (21%) experienced a cardiac arrest at some point in their care, and 31 of them died. The report includes a detailed treatment algorithm used by this center.

“High-dose insulin is an effective treatment for shock caused by beta-blockers and calcium-channel blockers and can be safely used in the ED by emergency physicians, as well as physicians practicing critical care,” Dr. Cole said. “Consultation with a poison center or medical toxicologist is advised to properly titrate the insulin and monitor for complications.”

“When utilizing high-dose insulin, it is critical the physician actively manage and monitor for the metabolic and fluid-related complications of high-dose insulin,” he said.

“Concentrating drips early (dextrose infusions to D50 or higher, insulin infusion to 10 U/kg/hour or higher) is imperative to minimize volume overload. Frequent monitoring of glucose and electrolytes is also critical to avoid hypoglycemia or hypokalemia until the patient has stabilized.”

Dr. Cole added, “If the physician is equivocating on high-dose insulin versus another treatment, such as a vasopressor, the physician should assess for myocardial dysfunction, for example, by utilizing bedside echocardiography. If contractility is globally reduced, the physician should start high-dose insulin.”

Dr. Colin B. Page from Clinical Toxicology Research Group has reported on the use of high-dose insulin euglycemia (HIE) management of toxin-induced cardiac toxicity, including that associated with beta-blocker overdose.

He reported, "Although I have used HIE, the main problem is getting ED doctors to set it up. Even in ICU, it is practically challenging, and, of course, those who don’t know about it question the doses of insulin used.”

“A protocol should reduce complications, and the complications have no adverse effects,” he said. “Using HIE is easier in tox units versus hospitals that don’t have a tox unit or good access to a toxicologist.”